Flood, Alexander
- When
- May 13, 8:00 AM CST to May 15, 1:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with some low-lying agricultural land affected.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with some low-lying agricultural land affected. Since springtime farming operations had begun, the effect of this flooding was relatively significant compared to winter season flooding. The river crested about one foot above flood stage. At Thebes, where flood stage is 33 feet, the crest was 33.6 feet on May 14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 1:52 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 252 AM CDT TUE MAY 13 2003 MAIN FORECAST QUESTION IS MID WEEK PRECIP TIMING. LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE MIDDLE AND LOWER MISSISSIPPI VALLEY. AREAS OF LOW PRESSURE WERE CENTERED OVER SOUTHWEST TEXAS...SOUTHEAST KANSAS AND NORTHEAST WYOMING. SCATTERED MID CLOUDS WERE DRIFTING ACROSS THE PAH FORECAST AREA WITH TEMPS AT 07Z GENERALLY IN THE MID 50S. TRANQUIL WEATHER CONTINUES TODAY INTO EARLY TONIGHT WITH INCREASING CLOUDS LATE TODAY INTO TONIGHT. NEXT SYSTEM WILL BEGIN AFFECTING SOUTHWEST/WEST PORTION OF THE PAH FA BY 06Z WEDNESDAY...SPREADING EAST ACROSS THE AREA THROUGH WEDNESDAY MORNING. ETA/MESOETA ARE A LITTLE MORE AGGRESSIVE WITH TIMING AND QPF...AVN FOCUSES SOME HEAVIER QPF JUST TO OUR SOUTH FROM 12Z WEDNESDAY TO 00Z THURSDAY. ZONES ALREADY HAVE CHANCE POPS FOR WESTERN 1/2 OF FA LATE TONIGHT. CURRENT PACKAGE TIMING LOOKS GOOD FOR LATE TUESDAY INTO WEDNESDAY NIGHT. ONLY CHANGE WILL BE TIMING OF ENDING PRECIP ON THURSDAY A LITTLE MORE QUICKLY. ETA...MESOETA AND AVN HAVE AT LEAST WESTERN PORTIONS OF THE FA DRY BY 12Z THURSDAY...THEN ETA HAS THE ENTIRE AREA DRY BY 00Z FRIDAY. WILL REMOVE CHANCES FOR SOUTHEAST MISSOURI FOR THURSDAY...THEN GRADUALLY END PRECIP CHANCES FROM WEST TO EAST DURING THE DAY ACROSS THE REST OF THE AREA. INTO THE EXTENDED...LOOKS LIKE MODELS MAY BE SPEEDING UP THE ARRIVAL OF WEEKEND SYSTEM JUST A LITTLE TO MORE OF A FRIDAY NIGHT INTO SATURDAY NIGHT EPISODE. WILL NOT MAKE ANY CHANGES TO PRECIP CHANCES FOR FRIDAY THROUGH SUNDAY FOR NOW BUT WILL WATCH TO SEE IF MODELS CONTINUE THIS TREND. FWC IS LITTLE WARMER THAN THE MAV FOR TODAY...AND WITH SOME SUNSHINE FOR A GOOD PORTION OF THE DAY...MAY TWEAK GOING TEMPS UP A LITTLE CLOSER TO FWC VALUES. WILL ALSO BRING TONIGHTS LOWS UP A COUPLE A DEGREES CLOSER TO MAV/FWC GUIDANCE VALUES. IN THE EXTENDED...MEX GUIDANCE SHOWING HIGHS A FEW DEGREES COOLER FOR FRIDAY THROUGH SUNDAY...SO MAY DROP BACK HIGH TEMPS A LITTLE FOR THE WEEKEND. .PAH...NONE. TREVINO
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 409 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI...MAINLY ALONG AND WEST OF A POPLAR BLUFF TO GREENVILLE MISSOURI LINE...AFTER MIDNIGHT TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL PLAINS LATE TODAY INTO TONIGHT...AND SOME OF THESE STORMS MAY MOVE INTO PORTIONS OF SOUTHEAST MISSOURI LATE TONIGHT. DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREAT OF ANY STORMS WHICH MOVE INTO THE RISK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING WEATHER SYSTEM ON WEDNESDAY...AND CONTINUE THROUGH WEDNESDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE AREA. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT WITH THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS PORTIONS OF MISSOURI ALONG AND WEST OF A POPLAR BLUFF TO GREENVILLE LINE. STORM SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE ENTIRE QUAD STATE REGION. RST
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352141, 5352142, 5352143.